Skip to content
Includes Expert Content
post menopausal hot flashed
avatar
pastcaring posted:
I am a 65 year old woman who has been having hot flashes and night sweats for 15 years with no sign of it stopping. I have tried all kinds of alternative therapies including acupuncture and herbal remedies but nothing helps. I was taking HRT for 2 years - and that worked - but my doctor has asked me to stop because I had 3 episodes (one after the other) of visual disturbances 4 months ago but nothing since and no headaches. I am going slowly round the bend. Any ideas?
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear pastcaring,
I hope you aren't past caring! There is still hope! Unfortunately, a good 10-15% of women have persistent hot flashes-why, we don't know-but they do. I agree that visual disturbances would concern me, too, about estrogen. There are other medical options for hot flashes. Have you and your doctor discussed trying an SSRI or SNRI antidepressant? they actually do help with hot flashes. Another option, believe it or not, is the neurological medication Neurontin (gabapentin)-so if you haven't talked about those options, do think about them-they might well help,
Good luck,
Mary Jane
 
avatar
pastcaring replied to Mary Jane Minkin, MD's response:
Thank you for your response. I found that useful. I have a very good doctor who listens and she has now offered antidepressants. I 'm not sure I want to go down that path and have decided to live with these symptoms in the hope they will one day disappear. My concern about antidepressants is based on long term use - either I take them long term or if I stop the symptoms will return (which is what has happened with HRT). I'm trying mind over matter at the moment!
Pastcaring
 
avatar
Mary Jane Minkin, MD replied to pastcaring's response:
Dear pastcaring,
Good question about the length of antidepressant use. In general, most psych folks recommend weaning off of them, after a year or two of use; some folks find that they are fine without them. Most of the antidepressants are really quite safe for long term use (really minimal significant downside risk with long term therapy). Two tricks that I find helpful in going off: one is a slow taper. The other is to try to taper off antidepressants in the summer (as opposed to tapering off estrogen in the winter)-if you do have seasonal affective issues, lowering the amount of antidepressant in the summer will hopefully avoid that.
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Red Clover Blossoms
I have done research and have been using red clover blossom 2x daily(750 mg from most vitamin places). I no longer get get hot flashes. ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website